July, 18, 2011
This week we're talking about prescription drug reactions. Dr. William Tompkins of Blue Ridge Internal Medicine says serotonin syndrome is what's going around this week.
It's a potentially life threatening drug reaction that is caused by an overdose of serotonin, a chemical naturally produced by nerve cells. An overload of serotonin from additive effects of several medicines that boost serotonin can have a potentially fatal effect.
Symptoms of serotonin syndrome include confusion, loss of coordination, fast heart beat, rapid changes in blood pressure, agitation, fever/sweating or diarrhea/nausea.
Treatment may include fluids by IV and withdrawal of medicines that caused the condition.
You can prevent serotonin syndrome by making sure your doctor has an accurate and up-to-date list of prescriptions. That way the know exactly what you're taking and can avoid a potentially dangerous situation.
The comments sections of Newsplex.com are designed for thoughtful, intelligent conversation and debate. We want to hear from our viewers, but we only ask that you use your best judgment. E-mail is required, but will not be displayed with comment.
As a host Newsplex.com welcomes a wide spectrum of opinions. However this is a site that we host. We have a responsibility to all our readers to try to keep our comment section fair and decent. For that reason The Newsplex reserves the right to not post or to remove any comment.
If you have any ideas to improve the conversation or this section let us know. Send an e-mail to email@example.com.
powered by Disqus